Colorado, 2014Heavy Snow in Colorado, February 3 to 4, 2014
February 3 to 4, 2014 · NWS GLD · 1 event in 1 county or zone
Snow began to fall over Cheyenne county during the late morning of the 3rd and came to an end during the late afternoon the next day. The gusty winds caused snowfall accumulations to vary some across the county due to difficulty to measure the snowfall.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snow began to fall over Cheyenne county during the late morning of the 3rd and came to an end during the late afternoon the next day. The gusty winds caused snowfall accumulations to vary some across the county due to difficulty to measure the snowfall. Total snowfall ranged from 4 at Arapahoe to 9 north of Wild Horse.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 3, 9:51 PM MST, 1 hour 39 minutes earlier.
Area forecast discussion, Feb 3, 9:51 PM MST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
951 PM MST MON FEB 3 2014
.UPDATE...
ISSUED AT 905 PM MST MON FEB 3 2014
CURRENTLY FINISHING AN UPDATE TO THE FORECAST. MODELS AND CURRENT
WSR-88D RADAR AND OBSERVATIONAL TRENDS ARE INDICATING A SLOWING IN
THE SNOW ARRIVING INTO THE TRI-STATE AREA. THE FIRST REPORT OF
SNOW HAS BEEN IN TRINIDAD...COLORADO UNDER THE STRONGER
REFLECTIVITIES ON THE WSR-88D RADAR IN PUEBLO...COLORADO. HAVE
REWORKED THE POP AND WEATHER GRIDS TO REFLECT THIS SLOWING BUT
MAINTAINED THE MENTIONS OF HEAVY TO MODERATE SNOW ONCE THE HEAVY
BAND REACHES THE REGION. MODERATE SNOW WAS REPORTED IN TRINIDAD SO
THINKING FOR HEAVIER SNOW IS STILL ON. ALSO...WINDS HAVE SEEMED TO
COME DOWN A LITTLE IN THE MODEL GUIDANCE FOR TOMORROW. THIS WOULD
REDUCE THE THREAT OF BLOWING AND DRIFTING SNOW. HAVE CONTINUED THE
MENTION OF BLOWING SNOW BUT CONFIDENCE IN WIDESPREAD BLOWING SNOW
PROBLEMS IS LOWER. UNDER THE HEAVIER SNOW BAND...REDUCED
VISIBILITIES ARE STILL LIKELY DUE TO THE HEAVIER SNOWFALL RATES SO
REDUCED VISIBILITIES SHOULD STILL BECOME A PROBLEM. ADJUSTED
TEMPERATURES TO REFLECT THE COOL SPOT OVER NORTHEAST COLORADO
WHERE CLOUDS CLEARED OUT EARLIER. DID NOT ADJUST QPF AND SNOW
AMOUNTS AS THERE IS STILL SOME UNCERTAINTY. HOWEVER...ONE CONCERN
WITH LATEST TRENDS IN MODEL DATA SUGGEST THAT THE HIGHEST AMOUNTS
WILL REMAIN CONFINED TO SOUTHEAST COLORADO WHICH WOULD THUS LOWER
AMOUNTS BELOW WARNING CRITERIA FOR THE WARNED AREA. WILL NEED TO
WATCH THIS CLOSELY.
&&
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 121 PM MST MON FEB 3 2014
LATEST WV IMAGERY AND RAP H5 ANALYSIS SHOW POSITIVELY TITLED TROUGH
JUST EAST OF THE FOUR CORNERS REGION WITH SW FLOW ADVECTING PLUME OF
MOISTURE AHEAD OF THIS TROUGH FROM THE PACIFIC INTO THE SOUTHERN AND
CENTRAL PLAINS. AT THE SURFACE A FRONT IS CURRENTLY STALLED OVER
NORTHERN NEBRASKA WITH AN ARCTIC FRONT ALONG THE CANADIAN US BORDER.
WINTER STORM ON TRACK TO IMPACT OUR CWA TONIGHT THROUGH TUESDAY WITH
HEAVY SNOW AND BLOWING SNOW. WINTER STORM WARNING WAS ISSUED EARLIER
FOR SW PART OF THE CWA...AND WINTER WEATHER ADVISORY FOR THE REST OF
THE CWA.
TONIGHT-TUESDAY...AS TROUGH OVER WESTERN US ROUNDS THE BASE ON THE
ROCKIES IT WILL BECOME NEGATIVELY TILTED WITH TWO COLD FRONTS
DROPPING SOUTH. THE FIRST WILL PASS THROUGH THE CWA AFTER MIDNIGHT
WITH AN ARCTIC FRONT DROPPING SOUTH THROUGH THE DAY TUESDAY.
INITIALLY SNOW DEVELOPMENT WILL BE TIED TO LOBE OF MID LEVEL
FRONTOGENETICAL FORCING OVER SW COLORADO...WHICH WILL SHIFT NORTH AS
TROUGH MOVES EAST AND THEN NORTH OVER KANSAS. GUIDANCE STILL SHOWS
INSTABILITY IN THE SATURATED LAYER IN SNOW BAND THAT FORMS OVER
COLORADO...WHICH COULD SUPPORT MUCH HIGHER SNOW RATES ACROSS THE SW
PART OF OUR CWA. A CLOSED H7 LOW WILL FORM OVER KANSAS AS THE TROUGH
DEEPENS. THERE CONTINUES TO BE AN INDICATION OF A DEFORMATION BAND
FORMING ALONG THIS 700MB LOW...WITH DIFFERENCES IN ORIENTATION. THIS
DEFORMATION BAND WOULD BE THE MAIN SNOW PRODUCER FOR EASTERN
LOCATIONS...WITH LIGHT SNOW FILLING IN BETWEEN THESE FEATURES. THE
INITIAL BAND OVER COLORADO SHOULD WEAKEN AS BEST UPPER LEVEL SUPPORT
SHIFTS EAST...WITH A WEST-EAST ORIENTATED AREA OF SNOW OVERSPREADING
THE REST OF THE FORECAST AREA. THOUGH MOST GUIDANCE INDICATES A
WEAKENING TREND...WE WILL NEED TO MONITOR TO SEE IF THE INITIAL
CONVECTIVE BAND IN SW COLORADO MAINTAINS ITS INTENSITY AS IT MOVES
NORTH (CURRENTLY INDICATED BY 12Z NAM). IF THIS WERE TO OCCUR WE
WOULD SEE WARNING CRITERIA FURTHER NORTH IN THE CWA. AS IT STANDS
MOST LOCATIONS ALONG THE I-70 CORRIDOR SHOULD SEE 3-5 INCHES WITH
AROUND 3 INCHES IN THE FAR NORTH. CURRENT THOUGHTS ARE LOCATIONS
IMPACTED BY THE CONVECTIVE BAND TONIGHT AND TUESDAY WOULD SEE 6-8
INCHES TOTAL...AND THIS IS WHERE WARNING HAS BEEN ISSUED.
IN ADDITION TO SNOW...BLOWING SNOW SHOULD DEVELOP DURING THE DAY
TUESDAY AS WINDS INCREASE DURING THE DAY. WE MAY NOT SEE THE HIGHEST
WINDS MIX TO THE SURFACE BUT WE SHOULD STILL BE ABLE TO SEE SOME
AFTERNOON GUSTS IN THE 30-35 MPH. THIS SHOULD BE ENOUGH TO PRODUCE
AREAS OF BLOWING SNOW...MAINLY IN THE EAST...THOUGH WE COULD SEE
REDUCED VISIBILITIES JUST ABOUT EVERYWHERE IN THE CWA WITH AT LEAST
PATCHY BLOWING SNOW EXPECTED.
.LONG TERM...(TOMORROW NIGHT THROUGH NEXT MONDAY)
ISSUED AT 1216 PM MST MON FEB 3 2014
LIGHT SNOW WILL BE WINDING DOWN TUESDAY NIGHT...ANY ADDITIONAL
ACCUMULATIONS WILL BE AN INCH OR LESS. WINDS WILL ALSO BE
GRADUALLY DIMINISHING...BUT THERE WILL BE AREAS OF BLOWING SNOW
ESPECIALLY IN THE EVENING. AS THE SNOW ENDS ATTENTION WILL TURN TO
TEMPERATURES. THE PERIOD WEDNESDAY THROUGH FRIDAY WILL BE
BRUTAL...ONE OF THE COLDEST STRETCHES IN RECENT MEMORY. WIND
CHILL WARNINGS OR ADVISORIES WILL LIKELY BE REQUIRED EVERY DAY.
SOME LOW TEMPERATURE RECORDS COULD BE SET...ESPECIALLY THURSDAY
MORNING AS THE SURFACE RIDGE SETTLES OVER THE REGION AND SKIES
CLEAR...TEMPERATURES WILL PLUMMET TO AROUND 15 BELOW. HIGH
TEMPERATURES ON WEDNESDAY AND THURSDAY WILL STRUGGLE TO GET ABOVE
ZERO. SOME ADDITIONAL LIGHT SNOW OR FLURRIES WILL BE POSSIBLE AS A
SERIES OF WEAK DISTURBANCE ROTATE ACROSS THE CENTRAL ROCKIES. THE
MOST SIGNIFICANT SYSTEM FRIDAY NIGHT AND SATURDAY COULD PRODUCE
ANOTHER 2 TO 4 INCHES. FINALLY START TO SEE SOME RIDGING ALOFT
BEHIND THAT SYSTEM AT THE END OF THE PERIOD...POSSIBLY GETTING
ABOVE FREEZING NEXT MONDAY FOR THE FIRST TIME IN QUITE AWHILE.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 939 PM MST MON FEB 3 2014
MAIN FOCUS FOR TAFS HAS NOT CHANGED SINCE LAST ISSUANCE. STILL
CONCERNED WITH LOW CEILINGS...VISIBILITY...AND SNOW/BLOWING SNOW.
FOR 06Z TAFS...PUSHED BACK THE TIMING OF THE SNOWFALL SINCE THE
STORM IS MOVING SLOWER THAN PREVIOUSLY THOUGHT. LOOKING UPSTREAM
AT THE WINTER STORM...CURRENT METARS IN SOUTHEAST COLORADO HAVE JUST
REPORTED SNOW OVER THE PAST HOUR. ALSO INCLUDED REDUCED VISIBILITY
AND LOWERED CEILINGS AT KGLD TO BEGIN THE TAF PERIOD AS LOW
CLOUDS AND HAZE MOVE IN FROM THE SOUTHWEST. BLOWING SNOW IS STIL
AN ISSUE FOR KGLD TOMORROW AS NORTHEAST WINDS INCREASE TO AROUND
15 TO 20 KTS WITH GUSTS AROUND 20 TO 25 KTS...RESULTING IN REDUCED
VISIBILITIES AND CEILINGS TO LIFR. KMCK SHOULD STAY SUSTAINED
AROUND 16 KTS...BUT LIFR VISIBILITY AND CEILINGS STILL APPEAR
LIKELY THERE AS WELL. NEW GUIDANCE FROM THE NAM SUGGEST THE EVENT
SHOULD END AROUND 02/03Z TOMORROW...SO HAVE VISIBILITY INCREASING
AND CEILINGS BECOMING MVFR AT THIS TIME. GIVEN HOW THE MODELS HAVE
SLOWED DOWN THE TIMING ON THIS SYSTEM SINCE EARLIER...AMMENDMENTS
WILL BE MADE TO ACCOMODATE CHANGES.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER WEATHER ADVISORY UNTIL 5 PM MST /6 PM CST/ TUESDAY FOR
KSZ001>004-013>016-028-029.
WINTER STORM WARNING UNTIL 5 PM MST /6 PM CST/ TUESDAY FOR
KSZ027-041-042.
CO...WINTER WEATHER ADVISORY UNTIL 5 PM MST TUESDAY FOR COZ090-091.
WINTER STORM WARNING UNTIL 5 PM MST TUESDAY FOR COZ092.
NE...WINTER WEATHER ADVISORY UNTIL 5 PM MST /6 PM CST/ TUESDAY FOR
NEZ079>081.
&&
UPDATE...RRH
SHORT TERM...DR
LONG TERM...024
AVIATION...ALWHazardous weather outlook, Feb 3, 11:34 AM MST, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1134 AM MST MON FEB 3 2014
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041245-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1134 AM MST MON FEB 3 2014 /1234 PM CST MON FEB 3 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER STORM WILL MOVE THROUGH THE TRI STATE AREA TONIGHT
THROUGH TUESDAY. SNOW WILL INITIALLY DEVELOP OVER SOUTHEASTERN
COLORADO LATE THIS EVENING AND SPREAD NORTH AND EAST OVERNIGHT.
THE HEAVIEST SNOW TONIGHT WILL BE SOUTH OF HIGHWAY 40 WHERE
SNOWFALL RATES OVER ONE INCH PER HOUR WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SNOW WILL OVERSPREAD THE REST OF THE AREA BY TUESDAY MORNING WITH
SNOW BEGINNING TO TAPER OFF FROM THE WEST TO THE EAST LATE
TUESDAY AFTERNOON. TOTAL SNOW ACCUMULATIONS FOR THIS EVENT WILL
RANGE FROM 6 TO 8 INCHES ALONG AND SOUTH OF A LINE FROM CHEYENNE
WELLS COLORADO...TO SHARON SPRINGS KANSAS...TO LEOTI KANSAS. THE
REST OF THE AREA SHOULD RECEIVED 3 TO 5 INCHES OF SNOW
ACCUMULATIONS. IN ADDITION TO ACCUMULATING SNOW WINDS WILL
INCREASE TUESDAY MORNING WITH GUSTS 30 TO 35 MPH PRODUCING AREAS
OF BLOWING SNOW. AS A RESULT...VISIBILITIES MAY BE REDUCED TO ONE
QUARTER MILE OR LESS AT TIMES TUESDAY MORNING THROUGH TUESDAY
AFTERNOON.
WIND CHILL VALUES WILL DROP TO 15 BELOW ZERO OR COLDER EACH NIGHT
FROM TUESDAY THROUGH THURSDAY...WITH VALUES NEARING 25 BELOW ZERO
WEDNESDAY MORNING.
ANOTHER WINTER STORM MAY DEVELOP FRIDAY AND SATURDAY...WHICH
WILL BRING ACCUMULATING SNOW AND BLOWING SNOW CHANCES BACK TO THE
TRI STATE AREA. THERE IS STILL A GOOD DEAL OF UNCERTAINTY WITH
THIS SYSTEM AT THIS RANGE. MONITOR THE LATEST FORECASTS AND
STATEMENTS FOR UP TO DATE INFORMATION ON THIS EVOLVING PATTERN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER ANY SNOWFALL OR
VISIBILITY REPORTS ARE GREATLY APPRECIATED BY PHONE OR THROUGH
FACEBOOK OR TWITTER.
Heavy Snow, Cheyenne County
- When
- February 3, 11:30 PM MST to February 4, 5:00 PM MST
- Where
- Cheyenne County forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.828, -102.603 (the zone’s center; the record gives no point)
Highest snowfall amount reported was an estimated 9 9NNE Kit Carson.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, February 3 to 4, 20143 deaths · 1 event
- Heavy Snow and Winter Weather in Kansas, February 3 to 4, 20141 death · 13 injured · $2.6 million · 26 events
- Winter Weather in Texas, February 3 to 4, 20141 death · 4 injured · 1 event
- Winter Storm in Idaho, February 3 to 4, 20141 death · 2 events
- Extreme Cold and Winter Weather in Montana, February 3 to 7, 20141 injured · 10 events
- Heavy Snow and Winter Weather in New York, February 3, 201415 events
- Heavy Snow and Winter Weather in New Jersey, February 3 to 4, 201414 events
- Heavy Snow and Winter Weather in Pennsylvania, February 3, 201413 events
- Heavy Snow in Kansas, February 3 to 4, 201411 events
- Heavy Snow in Pennsylvania, February 3, 201410 events
- Heavy Snow in New Jersey, February 3, 20149 events
- Heavy Snow and Winter Weather in Connecticut, February 3, 20145 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495515.